Alert archive / Texas / Red Flag Warnings in 2010

Red Flag Warning 4, NWS Midland/Odessa, TX

February 25, 2010Pecos County, Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 25, 2010, 4:47 AM CST for Pecos County, Texas. It took effect at Feb 25, 2010, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2010, 4:47 AM CST (10:47 UTC)
In effect from
Feb 25, 2010, 12:00 PM CST
Expired
Feb 25, 2010, 7:00 PM CST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WWUS84 KMAF 251047
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CST THU FEB 25 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND HIGH FIRE
DANGER FOR THE DAVIS MOUNTAINS AND TRANS PECOS REGION OF WEST
TEXAS... 

.SUSTAINED WESTERLY WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE
EXPECTED THIS AFTERNOON. IN ADDITION...MINIMUM HUMIDITIES WILL
DROP BELOW 15 PERCENT AND COMBINED WITH DRYING FUELS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. 

TXZ058-074-075-252100-
/O.NEW.KMAF.FW.W.0004.100225T1800Z-100226T0100Z/
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
PECOS-
447 AM CST THU FEB 25 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CST
THIS EVENING. 

SOUTHWEST TO WESTERLY WINDS OF 15 TO 25 MPH ALONG WITH MINIMUM
AFTERNOON HUMIDITIES OF 5 TO 15 PERCENT AND DRY FUELS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. DECREASING WINDS
AND INCREASING MOISTURE WILL REDUCE THE FIRE WEATHER THREAT EARLY
THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$
1 follow-up statement
191 
WWUS84 KMAF 251527
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
927 AM CST THU FEB 25 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR GUSTY WEST WINDS...LOW RELATIVE HUMIDITY...AND HIGH
FIRE DANGER FOR THE DAVIS MOUNTAINS...MARFA PLATEAU AND TRANS
PECOS REGION OF WEST TEXAS...

.SUSTAINED WESTERLY 20 FOOT WINDS OF 15 TO 25 MPH WITH HIGHER
GUSTS ARE EXPECTED THIS AFTERNOON. IN ADDITION...MINIMUM
RELATIVE HUMIDITY VALUES WILL DROP BELOW 15 PERCENT AND THIS COMBINED
WITH DRYING FUELS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON.

TXZ080-252330-
/O.EXA.KMAF.FW.W.0004.100225T1800Z-100226T0100Z/
MARFA PLATEAU-
927 AM CST THU FEB 25 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

WESTERLY 20 FOOT WINDS OF 15 TO 25 MPH ALONG WITH MINIMUM
AFTERNOON RH OF 5 TO 15 PERCENT AND DRY FUELS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS THIS AFTERNOON. DECREASING WINDS AND
INCREASING MOISTURE WILL REDUCE THE FIRE WEATHER THREAT EARLY THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

TXZ058-074-075-252330-
/O.CON.KMAF.FW.W.0004.100225T1800Z-100226T0100Z/
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
PECOS-
927 AM CST THU FEB 25 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING.

SOUTHWEST TO WESTERLY 20 FOOT WINDS OF 15 TO 25 MPH ALONG WITH
MINIMUM AFTERNOON RH OF 5 TO 15 PERCENT AND DRY FUELS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. DECREASING
WINDS AND INCREASING MOISTURE WILL REDUCE THE FIRE WEATHER THREAT
EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 25, 3:11 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 25, 3:11 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 AM CST THU FEB 25 2010

.DISCUSSION...

QUIET NIGHT ACROSS SE NM/WEST TEXAS UNDER NW FLOW ALOFT...W/WATER
VAPOR IMAGERY SHOWING THE NEXT UPPER SHORTWAVE OVER CENTRAL CO AND
HEADED TOWARD THE PANHANDLES.  W/SNOWPACK GONE...DRYING OUT FROM
YESTERDAY...AND SW SFC FLOW TODAY...EXPECT A REBOUND TODAY TO NEAR
NORMAL HIGHS BEFORE A COLD FRONT ASSOCIATED W/THE TROUGH MOVING INTO
THE REGION AFTER SUNSET.  IMMEDIATE CONCERNS WILL BE NEAR-CRITICAL
FIRE WX CONDITIONS THIS AFTERNOON INVOF THE DAVIS MNTS...WHERE
LATEST OBSERVATIONS SHOW VERY DRY AIR IN PLACE...W/RH/S AROUND 20
PCT.  AFTERNOON MIXING COULD BRIEFLY INTRODUCE CRITICAL WINDS TO
THIS AREA FOR A FEW HRS BY MID-AFTERNOON.  OTHERWISE...MODELS ARE
CONSISTENT IN PASSING THE UPPER TROUGH TOO FAR N-NE OF THE AREA FOR
SHRA IMPACTING NORTHERN ZONES.

FRONT WILL TAKE FRIDAY/S HIGHS DOWN TO WELL-BELOW NORMAL UNDER NW
FLOW ALOFT...BEFORE BRIEF RIDGING IN BETWEEN SYSTEMS AND A SLIGHT
WARMUP SATURDAY...BEFORE A DEEPER PAC TROUGH MOVES INTO THE REGION
SATURDAY NIGHT.  MODELS ARE STILL IN GENERAL AGREEMENT IN MOVING
THIS FEATURE INTO THE TEXAS PANHANDLE SUNDAY/SUNDAY NIGHT...BUT
W/TIMING DIFFERENCES.  THE GFS/DGEX PLACE THE TROUGH IN THE TX
PANHANDLE BY 00Z MONDAY...WHILE THE ECMWF LAGS BEHIND IN CENTRAL
NM...AND THE CANADIAN IN BETWEEN.  FOR SAKE OF CONTINUITY...WILL USE
A COMPROMISE...BRINGING THE TROUGH THRU SUNDAY.  FCST
SOUNDINGS/TEMPERATURE PROGS STILL LOOK TOO WARM FOR WINTRY PRECIP
W/THIS SYSTEM...EXCEPT FOR THE HIGHER ELEVATIONS OF THE
GUADALUPES...WHICH COULD SEE A RAIN/SNOW MIX SUNDAY MORNING.  IN
ADDITION...ASIDE FROM STILL FAVORABLE MID-LEVEL LRS AS THE TROUGH
ARRIVES...FORECAST SOUNDINGS SUGGEST LITTLE INSTABILITY AND MARGINAL
SHEAR FAVORABLE FOR THUNDER...SO WILL CONTINUE W/A CHANCE OF SHRA
SUNDAY...TAPERING OFF EAST SUNDAY NIGHT.

OTHERWISE...A SLOW WARMUP INTO NEXT WEEK FOLLOWS THE TROUGH AS BROAD
RIDGING SETS IN...AND FORECAST SOUNDINGS/TEMP PROGS SUGGEST GUIDANCE
NUMBERS MAY BE A BIT TOO COOL IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  36  57  35  /  10   0   0   0
CARLSBAD NM                65  33  57  34  /   0   0   0   0
DRYDEN TX                  70  41  64  38  /   0   0   0   0
FORT STOCKTON TX           74  38  59  39  /   0  10   0   0
GUADALUPE PASS TX          60  32  55  35  /   0   0   0   0
HOBBS NM                   60  30  56  33  /   0   0   0   0
MARFA TX                   66  29  56  24  /   0   0   0   0
MIDLAND INTL AIRPORT TX    68  31  59  34  /   0   0   0   0
ODESSA TX                  65  36  55  34  /   0   0   0   0
WINK TX                    72  34  61  34  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Feb 24, 1:44 PM CST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CST WED FEB 24 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CST WED FEB 24 2010 /1244 PM MST WED FEB 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:24 AM CSTWind AdvisoryMAF15 hr
Feb 25, 9:19 AM CSTHigh Wind WarningMAF10 hr

Nearby

Red Flag Warnings in Texas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.